ANTIDEPESSANTS: Death: 21 Year Old: Florida

Paragraph 20 reads: “Mr. Mott was discharged July 14. He went home with three prescriptions to treat depression, his family said ­ and a companion.”

Paragraphs 27 through 29 read: “In the wake of his death, his family searches for answers. Kathy Mott said she does not believe her son relapsed. She wonders if the antidepressants played a role in his death.”

“Now she wants others to be careful.”

“‘Just because it’s prescription drugs, doesn’t mean you can’t OD,’ she said.”

http://www.tampabay.com/news/obituaries/article1023489.ece

Track star Matthew Mott had started rehab
By Andrew Meacham, Times Staff Writer
In Print: Friday, July 31, 2009
[LARA CERRI | Times]

ST. PETERSBURG ­ At a gathering held in his honor Wednesday at Northeast High School, Matthew Mott’s family and peers recalled the good times.

A former teammate showed off a large pink stuffed bunny rabbit, the unofficial mascot of the Northeast High track team, led by Mr. Mott and his twin brother, Jonathan. Others reminisced about late-night scavenger hunts and mud-wrestling in Mr. Mott’s back yard.

But it wasn’t good times that brought more than 140 people to Northeast’s cafeteria Wednesday ­ it was an unexpected death. Mr. Mott died of unknown causes early July 23, nine days after leaving an addiction treatment center. He was 22.

Mr. Mott literally ran through most of his life, competing with and against his brother. The brothers anchored a previously unremarkable Northeast track team, each earning second-team all-county honors in 2005. The next year, they helped take Northeast to its first state finals in more than two decades.

They trained together, worked out together. Jonathan won many races just a second or so ahead of Matthew, though sometimes it was the other way around.

“I don’t think they were competing against anybody else,” said Patty Parker, the boys’ aunt. “The competition was between those two.”

The boys took separate paths after their graduation in 2006. Jonathan Mott got a full track scholarship to Webber International University, where he remains.

Matthew Mott did not get the same offer. He enrolled in the Orlando Culinary Academy.

In the fall of 2006, after less than two weeks at the school, he called his aunt.

“He called in a panic,” said Parker, 40. He didn’t like it there, she said. Parker and her husband drove Mr. Mott back to St. Petersburg.

It is around this same time that friends began noticing changes in Mr. Mott’s behavior. Suddenly, the happy-go-lucky man with bleached blond locks had grown quieter, more reserved.

“He was the most upbeat, happy person,” said Ian Upson, 21. “He was always saying, ‘Let’s do this’ or ‘Let’s do that.’ Afterward, he just wanted to sit back and do nothing.”

Some of his friends and family members knew that Mr. Mott was taking the painkiller OxyContin. But they, like everyone else, were powerless to stop him.

“If you were around him, you knew,” said older brother Sam Mott.

Mr. Mott got a series of cooking jobs at places like the Don CeSar, the TradeWinds, Bascom’s Chop House and Derby Lane, his family said.

“He lost all of those jobs due to his addiction,” said his mother, Kathy Mott, 53.

With less money to buy OxyContin illegally, Mr. Mott resorted to Coricidin Cough and Cold medicine ­ or “Triple C” ­ an over-the-counter antihistamine that can be used as an intoxicant.

In June, Mr. Mott told his family he had had enough. His mother entered him in Fairwinds Treatment Center in Clearwater.

During a family visit to the facility, Mr. Mott seemed to have improved. He had gained weight. He was his old, animated self.

Mr. Mott was discharged July 14. He went home with three prescriptions to treat depression, his family said  and a companion.

Mr. Mott had met Genny Perry in treatment, and the two had formed an attraction. Perry and Mr. Mott lived with Kathy Mott. The two went to 12-step meetings together and separately.

Mr. Mott had gone to an AA meeting the night of July 22, then talked to his AA sponsor, his mother said. They stayed close to home the rest of the evening, Perry said, and fell asleep together at 3:30 a.m.

She awoke at 4 a.m. sensing something was wrong.

“He felt sweaty,” said Perry, 32.

Mr. Mott was snoring ­something he did not normally do, his mother said. Foam bubbled around his lips, his mother and Perry said.

Paramedics were unable to revive him, and he died at 4:40 a.m.

In the wake of his death, his family searches for answers. Kathy Mott said she does not believe her son relapsed. She wonders if the antidepressants played a role in his death.

Now she wants others to be careful.

“Just because it’s prescription drugs, doesn’t mean you can’t OD,” she said.

Learning the cause of death could take months, as the Pinellas County medical examiner awaits toxicology results.

At his celebration service Wednesday, family and friends spoke of Mr. Mott’s zest for life. A friend strummed a ukulele and sang a song. A priest extolled the value of Mr. Mott’s life and called it complete.

The audience listened in respectful silence.

Andrew Meacham can be reached at (727) 892-2248 or ameacham@sptimes.com.

.Biography

Matthew

David Mott

Born: Feb. 20, 1987.

Died: July 23, 2009.

Survivors: brothers, Jonathan and Sam; parents, Kathy and Sam; aunts, Patty Parker and Barbara DuFault; extended family.

[Last modified: Jul 30, 2009 10:29 PM]

273 total views, 1 views today

Posted in Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , , , , .

Ann Blake-Tracy

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply